From New Hampshire, USA:
My daughter is 5 years old; she takes Lispro and NPH 3 times a day. We have a target range of 65-165.
Is this dangerous having tight control? She has about 5-6 blood tests a day and averages monthly about 10-12 percent of readings below 65. Our doctor says there is no chance of brain damage and not to worry. She has had lows in the 30, 40 and 50 range. We do make adjustment with food and insulin to try to prevent this. She visits the doctors office monthly. Her Ac1 runs about 9 with the labs normal high range is 7.5.
Why do some doctors feel lows are not dangerous and others do? Is there any evidence you can cite of how many children get brain damage from tight control programs?
It is very difficult to state accurately what percent of children develop problems with low blood sugars. It is not possible, or ethical, to do a proper study comparing children who have been treated to purposely have low blood sugars and compare them to children who were purposely treated to avoid low blood sugars. It is also difficult to follow a group of young children for several years and compare the incidence of learning disabilities in those who have had many severe lows compared to the incidence of those who have not. It is also difficult to separate the effect of other events which could cause learning disabilities, such as whether the child ever had severe ketoacidosis which can cause some brain swelling.
Whether or not low blood sugars in young children increase the risk of learning disabilities at an older age, it is clear that frequent low blood sugars can actually make overall blood sugar control worse if they are followed by rebound hyperglycemia (the Somogyi effect), where the blood sugar can bounce up quite high even with ketones after a previous low blood sugar. In addition, if the child has a serious low blood sugar in a dangerous situation, such as bicycle riding or swimming, a serious accident could occur.
Most pediatric endocrinologists caution against too many low blood sugars in young children to avoid an increased incidence in learning disabilities during school age. What is considered "too low" or "too many" unfortunately is difficult to define and may vary from physician to physician and amongst patients.
Original posting 29 Jan 97
Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.